MAUDE Adverse Event Report: ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION F18 85

ANGIODYNAMICS ALPHAVAC; ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION F18 85
Catalog Number 25302
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Cardiac Perforation (2513)
Date of Event 10/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is not available to be returned to the manufacturer for evaluation.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
An angiodynamics clinical specialist reported a patient adverse event, following treatment with an alphavac multipurpose mechanical aspirator f18 c85.The following was reported: during the time i was on facetime with them, all seemed well.When dr.(b)(6) said they no longer needed my help and ended the call the patient was doing great.I later learned that the patient had a decompensation after the case was complete and required icu admission.A pericardial effusion was discovered.The below are texts from dr.(b)(6)copied directly word for word.Sounds like a technique issue by a fellow that was scrubbed into the case."he was improved at the [?] end' of the case when i left the hospital (i wasn't scrubbed for case).They were in the process of reinfusing some of the aspirated blood from the case, using the haemonetics filter, as shared.He decompensated after the sheath was removed and was found to have a small amount of pericardial fluid suggesting tamponade as cause of decompensation - presumed iatrogenic injury - tapped 20ml of bloody fluid from pericardial space.I was there from puncture until removal of the alphavac from the sheath.I saw nothing during that time which would even hint at an injury.I've heard, second hand, that the potential source of the injury was when the dilator for the sheath was reintroduced at the end of the case prior to sheath removal it potentially was done without a wire appropriately out the end of the sheath.That's a best guess.I'm not in-call person but as per bedside nurse patient is holding steady but certainly a major road bump - no longer on heparin.Came back for a filter yesterday.Not intubated but requiring optiflow (since saturday morning).Trace pericardial fluid but no enlargement for 24hrs.Certainly an unfortunate detail but i don't think it was directly related to the alphavac." 'timing of the decompensation pretty strongly correlated with an injury after i left and the only material thing done was reinsertion of sheath dilator.".
 
Additional Manufacturer Narrative
The customer's reported complaint description of decompensation (cardiac issues) as a result of pericardial fluid perforation/tamponade cannot be confirmed given the patient centric nature of this serious adverse event.There were no reports of alphavac device malfunction during the procedure; therefore, the device was not returned for evaluation.Vessel/ventricular perforation are potential/anticipated procedural complications of an alphavac procedure; this is cautioned in the device dfu.This serious adverse event has been captured in the post market surveillance of the alphavac product family.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Labeling review: directions for use (10903657) are provided with this device and contain the following statements: indications for use the cannula is indicated for: · the non-surgical removal of thrombi or emboli from the venous vasculature · aspiration of contrast media and other fluids from the venous vasculature the cannula is intended for use in the venous system.· directions for use and manuals for the alphavac system and all related accessories should be read prior to use and devices used as indicated.· as with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with using surgical and/or percutaneous (seldinger) vascular access techniques as well as physicians trained and experienced in percutaneous, intravascular, diagnostic and interventional techniques requiring fluoroscopic or image guidance and visualization.Adverse events this device, as do all embolectomy systems and devices, has possible side effects, which include, but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the directions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, and application of intravascular introducer systems which include but are not limited to: damage to vessel.Venous valve injury.Ventricular perforation.Death.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
ALPHAVAC
Common Device Name
ALPHAVAC MULTIPURPOSE MECHANICAL ASPIRATION F18 85
Manufacturer (Section D)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer (Section G)
ANGIODYNAMICS
603 queensbury avenue
queensbury NY 12804
Manufacturer Contact
alexandra invencio
26 forest street
marlborough, MA 01752
5086587990
MDR Report Key18041483
Report Number1319211-2023-00077
Device Sequence Number15320570
Product Code QEZ
UDI-Device IdentifierH787253020
UDI-PublicH787253020
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K211081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number25302
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/06/2023
Supplement Date Received by Manufacturer01/10/2024
Initial Report FDA Received Date10/31/2023
Supplement Report FDA Received Date01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Life Threatening;
Patient SexMale